Medicine

Pharmacists urge caution with cold and flu meds

Doubling up on pain relievers can cause serious side effects

By Tara Bannow, The Bulletin, @tarabannow

For those battling colds and flus, multisymptom medications — products packed with remedies for a variety of symptoms, such as congestion, cough, sore throat, headache — often look like a safe bet.

But local pharmacists offer a delicate caution against those products: Usually, they’re just not necessary. And since multisymptom medications tend to include ingredients aimed at pain relief, people who take them are more likely to accidentally double up on pain medications like acetaminophen or nonsteroidal anti-inflammatory drugs, a mistake that can have harmful side effects.

“There are people who come in and they see the combination on something, and so that’s what they tend to go for because it looks like it’s going to fight everything,” said Amy Tice, pharmacist in charge at Westside Pharmacy in Bend. “When I recommend things, I personally try to avoid that.”

Tice said she typically just recommends Tylenol (acetaminophen) or ibuprofen to customers to help bring down a fever or ease a sore throat. The danger with the combination products, she said, is that the pain medications they tend to contain add up quickly, especially if the person taking them doesn’t realize the medications contain pain relievers and then takes Tylenol or an NSAID — ibuprofen and naproxen — at the same time.

The dangers of taking too many pain medications at once is an important message at the height of cold and flu season, when an estimated 7 out of 10 people use over-the-counter medications to ease their symptoms.

Similarly, when customers ask Angela Valerga, the managing pharmacist and president of Cascade Custom Pharmacy in Bend, what to take for a cold or flu, she challenges them to really try to identify their symptoms and, instead of grabbing an all-in-one product, choose one that just treats a stuffy nose or cough.

Acetaminophen, often sold under the brand name Tylenol, is found in more than 600 over-the-counter and prescription medications, according to the U.S. Food and Drug Administration. Taking too much of it can damage the liver, which presents in symptoms like severe abdominal pain, yellowing of the skin or eyes, nausea, vomiting and, eventually, liver failure and multiple organ failure.

“It’s a lot easier to overdose on that,” Valerga said.

Taking too many NSAIDs can damage the stomach lining and, especially among people who are dehydrated, the kidneys as well, Tice said. They can also interact with prescription blood pressure medications and cause heart problems.

“Just because it’s over the counter doesn’t mean it’s necessarily benign with what you’re taking,” she said.

More side effects can result from taking too many NSAIDs, but because of their prevalence, people have a greater chance of harming their livers by taking too much acetaminophen, Valerga said.

“I always like to say, ‘Everything is a poison, it’s just a matter of the dose,’” she said.

The maximum daily dosage of ibuprofen recommended is 1,200 milligrams, Valerga said. For naproxen, it’s 880 milligrams, Tice said. Acetaminophen’s maximum daily dose is 4,000 milligrams, whether or not the patient is under the care of a physician, Valerga said.

Daniel Brzusek, director of physical medicine and rehabilitation for Northwest Rehabilitation Associates in Bellevue, Washington, said the most common side effects he sees in patients who take too many NSAIDs is gastritis, an inflamed or swollen stomach lining. The most common side effect emergency room physicians see is gastrointestinal bleeding.

Brzusek, a member of the Alliance for Rational Use of NSAIDs, a Eugene-based coalition dedicated to educating people about the safe use of NSAIDs, said people taking blood thinners because of a previous heart attack or stroke should not even think about taking over-the-counter cold medications, as they can cause serious bleeding.

“A lot of people don’t think about that,” he said. “They’re taking Plavix or Coumadin and they just say, ‘Well, I have a cold, so I’m going to take this cold medicine. It’s over the counter. It can’t possibly hurt me.’ Boom. Deep trouble, because you’ve now prolonged the bleeding time.”

That warning includes acetaminophen and NSAID products.

A systematic review of 17 studies found that 11 percent of preventable drug-related hospital admissions could be attributed to NSAIDs, according to a November 2013 article in the American Journal of Managed Care. Similarly, a 2007 systematic review in the British Journal of Clinical Pharmacology concluded NSAIDs were among the four types of medications that account for more than half of preventable drug-related hospital admissions.

Those who are taking prescription medications should consider downloading a smartphone application that allows them to type in the names of prescription and over-the-counter medications to quickly learn whether they will produce side effects if combined, Brzusek said.

“I tell all my patients: ‘You need this app,’” he said.

— Reporter: 541-383-0304,

tbannow@bendbulletin.com

8407307
This image is copyrighted.